Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A characterization of $ C\sp{\ast} $-subalgebras


Author: Jan A. van Casteren
Journal: Proc. Amer. Math. Soc. 72 (1978), 54-56
MSC: Primary 46L05; Secondary 46A40, 46K05
DOI: https://doi.org/10.1090/S0002-9939-1978-0503530-5
MathSciNet review: 503530
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let A be a closed linear subspace of a $ {C^\ast}$-algebra B. Adjoin, if necessary, the identity 1 to B. Then A is a $ {C^\ast}$-subalgebra if and only if, for each x in A, the elements $ {x^\ast}$ and $ \vert x\vert + 1 - \vert\vert x\vert - 1\vert$ are in A. If 1 is in A, then A is a $ {C^\ast}$-subalgebra if and only if $ \vert x\vert$ is in A for each x in A. Here $ \vert x\vert$ denotes the unique positive square root of $ {x^\ast}x$ in B.


References [Enhancements On Off] (What's this?)

  • [1] H. Bauer, Probability theory and elements of measure theory, Holt, Rinehart and Winston, New York, 1972. MR 636091 (82k:60001)
  • [2] Cl. Dellacherie, Un complément au théorème de Stone-Weierstrass, Lecture Notes in Math., vol. 39, Springer-Verlag, Berlin, 1967, pp. 52-53. MR 37 #4584. MR 0229005 (37:4584)
  • [3] J. Dixmier, Les $ {C^\ast}$-algèbres et leurs représentations, Gauthier-Villars, Paris, 1969. MR 39 #7442. MR 0246136 (39:7442)
  • [4] R. V. Kadison, A generalized Schwarz inequality and algebraic invariants for operator algebras, Ann. of Math. (2) 56 (1952), 494-503. MR 14, 481. MR 0051442 (14:481c)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46L05, 46A40, 46K05

Retrieve articles in all journals with MSC: 46L05, 46A40, 46K05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1978-0503530-5
Keywords: $ {C^\ast}$-subalgebra, Stone lattice, positive square root
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society